Now I understand what a Flare is...! The Dragon is Back!

I've been Living the PMR Dragon since 2013. I Started high dose (20 mg) pred and got the diagnostic overnight response! Pain reduced dramatically! Time went on, and I learned all about taming my Dragon with Prednisone and life changes. I Managed the moon face, weight gain, fatigue, profuse sweating, FATIGUE, short temper, and all the rest of PMR/pred experience. ( This forum was my medical school, advisor, support community, and 2am -can't -sleep- friend.)

This spring, I was still at 3 mg prednisone when I fell ill with a nasty respiratory bug and pneumonia,and was put on a "prednisone burst" for 2weeks. After a month, as I recovered from the pneumonia episode, I began to feel less well...pain began to return slowly, shoulders, neck, back, hips, the list goes on.... doctors not much help, just gave pain pills and I pretended Im a normal person, this could not possibly be a flare!

Every morning I woke and started my day with pain in shoulders, back and hips. It kept getting worse and finally, two days ago, I upped my prednisone to 10 mg (from 3) to see if that might possibly help. Guess what!, it worked! The pain backed off, and I shoved the pain pills to the back of the cabinet. This is my first serious FLARE! And my Dragon Is Back!

Obviously, my PMR is still alive, and something (flu, pneumonia, whatever!) caused it to reawaken! It took about a month to really began to roar! This is not fun!

I will stay at 10 mg for a couple of days, then gently begin to taper my prednisone.

20 Replies

oldestnewest
  • Don't just stay at 10mg 'for a couple of days'. Your body needs more time than that - if you reduce too quickly now you are not giving enough time for your body to adjust to the different doses.

    Also the 10mg dose itself can be a tricky point. If you reduce very slowly hopefully you can sneak the lowered doses past the Dragon.

  • Thanks, you're probably right... the flare is severe enough that 10 mg probably needs to be my dose for a while...not to worry, I get my pred in bottles of 400 -1 mg doses, so easy to manage tapers in incremental steps😜

  • You really know your dragon! Well done! Give the Prednisalone time to put it back to sleep.🐉

  • Hi,

    Sorry to hear that your Dragon has returned.

    Just make sure it's well tethered before you start reducing again!

    Good luck.

  • Thanks, I have learned to dance with the bugger, so we will take it slow and with rhythm. J

  • I'm curious about the "prednisone burst". Why were you given that?

  • I had pneumonia, and was treated with antibiotics and a quick hard burst ( 3 days 40 mg ) of prednisone with a two week taper back to my starting level of 3 mg Pred. Worked like a charm, except for poking my dragon😡

  • I wondered, because it seems counterintuitive, if pred dampens our immune system!

  • Commonly used in chest infections nowadays - they are even more scared of abx these days!

  • Does it do something which theoretically reduces the amount of antibiotics needed?

  • I think it reduces the swelling due to the inflammation at the same time as the abx reduces the infections. I just had a look after writing that and found this:

    sciencedaily.com/releases/2...

    Don't know if there are any later/human reports.

  • Here we go: ncbi.nlm.nih.gov/pubmedheal...

    Makes sense, considering steroids are used for asthma. I hadn't thought of that aspect, just the business of immune suppression.

  • What you say is so true...the first doc gave me prednisone and the antibiotic that can cause tendon rupture. I took the first pill before I read all the cautions, and tendon rupture was number one risk when combined with long term prednisone.

    I remember PRMPro talking about that risk, looked back in archives, and immediately phoned the doc, who ordered another abx.

    Funny thing , when the doc and I were discussing tx protocol in the office, I had asked him if the drug he was ordering was one of the high risk drugs. He said no, it was fairly benign, as they go... however, reading the manufactures warnings contradicted his opinion.

    This is a thank you to PRMPro and this forum, for this information that may have saved me tendon rupture, in addition to myDragon and Pneumonia!

    Just a reminder to be our own advocate when accepting drugs from a stranger...oops, I mean the MD on call.

  • Same for me. I was prescribed Cipro from the family of antibiotics that can cause tendon rupture. I posted here and also checked the archive. And my pharmacist chimed in and said "I wouldn't take this." So I asked the doc to switch to another antibiotic. This group is a treasure.

  • You had a good doctor at least. I was at 12 mg. For GCA and got bronchitis . They put me on an antibiotic but neglected to tell me to up my prednisone. I was told later that I should have doubled my dose. I am still dealing with the consequences .

  • I was put on a prednisone burst recently (along with antibiotics) for a stubborn maxillary sinus infection. The smart and kind folks on this forum reassured me that the 10 day burst would not detail my PMR taper and it didn't.

    The high dose burst (which started at twice the highest amount I'd ever taken for PMR) did make me a ravenous, irritable insomniac of course, and my buffalo hump (which had gotten much smaller as my PMR taper went on) grew huge again. Ditto for my moon face. Blah.

  • Was it worth it, did you get a better recovery from the infection than you otherwise would have?

  • Backstory: I used to have frequent sinus infections. A few decades ago I started using a neti pot and inhaling steam with eucalyptus. That kept my sinus inflammation controlled enough to avoid infections though my sinuses were never really happy.

    Three months after starting pred for PMR I got a brutal sinus infection. I had a course of antibiotics for the first time in ages. It cleared up well.

    Some months ago a CT scan for another issue showed a bad swelling in my right max sinus. My ear/nose/throat doc could not even use the scope to see what was going on. He started me on a nasal steroid spray to reduce the swelling. No improvement.

    I was switching docs at the time so two months passed before I got to my new ENT doc. By this time the left sinus was infected and the right one was still too swollen to see anything. My new doc hit it with antibiotics, plus the 10-day prednisone burst for the swelling, continued the steroid spray and added a nasal spray antihistamine plus an oral one. (My spring allergies had started and pollen is high which would = more swelling.)

    The swelling finally went down, the infection cleared and my sinus headaches diminished. So...this is my ridiculously long way of saying it was probably the combo of all the meds she threw at me and I may never know if the outcome would have been the same without the pred. Sorry for the long ramble.

  • You must have been really miserable while that was going on. :(

  • Don't know the rationale, but rheumy and GP both endorsed the procedure. 😁

You may also like...